I had an MRI done around 6 years ago that said I have 3 levels of facet hypertrophy that's causing significant foraminal stenosis. In those 6 years I've only had one series of epidural injections which took care of most of the pain.
Around a month ago, my back started really hurting. It's around a 7/8 on the pain scale with sharp shooting pains from certain movements - they're around a 10. My back is also stiff most of the day.
Because my back is stiff, and I was told that I have arthritis in my back, I went to a Rheumatologist. She gave me some medications, including Flexeril 10 mg - which hasn't helped with the pain and only made me sleepy. The other medications I haven't started yet on her directions (long story about wrong prescription given by pharmacy).
Anyway, yesterday I couldn't take the pain and went to my primary doctor. I begged her to prescribe an MRI so we can see if anything's changed since my last one 6 years ago. I'm set to go for the MRI tomorrow. She also gave me a prescription for 10 mg oxycodone for the pain.
This is the first time I took oxycodone, and like it's supposed to, really helps with the pain. But to my surprise, for the first time in months I have energy. I'm able to move around like I'm young again LOL (I'm 43 btw). I didn't even notice how fatigued I was until now. I guess I've adapted to it.
Is the increased energy an effect of the oxycodone? Or is it an effect of having my pain under control? I hope it's from having the pain under control because I'd really like to keep that energetic feeling when I switch to something else for the pain.
Some short acting opiates, can , at times give a feeling of increased energy, but that is usually short lived. This means that after a few days or weeks, that feeling will subside and disappear .
The thing that would concern me, if it is related to the opiate itself, is that you would need to be watchful that you only take the meds when you need to take them for pain, and not ever for the increased energy. Taking them for the increased energy feeling is a slippery slope that leads to abuse of the medications down the road. It is something that everyone who takes pain medications needs to be watchful for. That feeling thankfully disappears with most of the long acting opiate pain meds.
If it is because of the pain relief, then it is a good thing that will allow you to get more active and involved in living your life as best you can.
It is difficult to know which is the reason, for the increased energy, but you need to be watchful and always take the meds for the right reasons.
The Following User Says Thank You to backhurtz For This Useful Post: carscheles (08-12-2011)
You've already gotten a great response from Back..that is what I was going to write too..LOL..
It's also very important to know that an opiate is just one small piece of the puzzle in helping manage chronic pain..
The other things that have helped with my energy have been adding a sleep medicine (generic Ambien)...Being diagnosed with Fibromyalgia back in 1995...one of the causes is not getting to REM/Restorative sleep. This has not only helped tremendously with my fatigue...but being rested makes dealing with my pain easier..
I also switched to all Organic foods (not vegetarian..just all natural)..I was actually shocked at the boost in energy level....It's amazing how many chemicals are in the ingredients of so many foods (just look on the back of anything!)...I also walk daily...(cleared by my Dr.) for 30-45 minutes every morning with my dog...I do daily yoga and stretching...I want to keep my other muscles strong and keep the natural endorphins flowing..As well as I am your age...and with the natural slow down of metabolism..it's so important to stay as active as we possibly can with Dr.s ok. I try to do all I can to keep a strong core as this helps prevent further spine damage..
And I know it sounds silly....but finding a way to relax and laugh even for 15 minutes each day is also a major producer of endorphins...Also learning breathing and cognitive behavioral techniques to keep my stress level down..Too much stress causes a too high level of cortisol to be released which can cause damage to your immune system as well as loss of bone strength.
There are other muscle relaxers to try if Flexeril makes you too sleepy...There is Robaxin and Skelaxin...I have rotated to all of these through the years...An opiate does not help muscle pain...so these work very well to help..
As well as if you have any nerve pain going on if they find issues with your spine. There are medications specifically for this..Lyrica, Neurontin, or Cymbalta..
Sorry for rambling...I just wanted to add that pain management for chronic pain is best treated with many different modalities to get us to a 5 on the pain scale...Unfortunately it's not meant to be 0 unless there is something they can just 'fix' and heal and move forward..
There may be some regular degeneration of your spine as that is normal for anyone over 30...but hope that there isn't anything too bad that they find..Keep us posted!!
The Following User Says Thank You to Ilovemycutedog For This Useful Post: carscheles (08-12-2011)
I think I sleep well - I feel refreshed when I wake up. I don't think that's an issue.
I'm very active. Probably too active - my mind doesn't seem to remember that my body is getting older. One doctor even asked me if I lift weights because I have a lot of strength for somebody that's petite. But I have to push myself to remain active where it used to just come naturally.
I do some organic foods but not entirely. I just found out that I'm low on vitamin D. I don't think that causes lack of energy though.
I'll have to talk to my doctor about taking a different muscle relaxer. I'm not sure if I'll be going back to the Rheumy - my primary said I should be going to an Ortho doctor instead. I guess it depends on the MRI results.
Thanks for the great responses everyone. I'll be sure to let you know the outcome of the MRI.
Hi Carscheles. Everyone on the board said it all, even though there will be more to be said. My sister got energy from tylenol 3 but she'd take too many at once. Also another muscle relaxer is Parafon Forte and of course Soma. That is it, 'cause everyone took the words right out of my mouth. Take care
Flexeril is not a pain med it is a muscle relaxer, so therefore won't help much with the pain, but should offer some relief to the stiffness.
Increased energy is one side effect of narcotic medication for some people, generally though, if people have this side effect it is pretty much a given that it's going to keep you awake at nights, which can be a problem in itself. I have this same reaction to Narcotics and have to take sleeping pills to counteract the effect my nighttime dose. Unfortunately it's one of those, "Robbin peter to pay paul" kind of things.
As others have said, having this side effect can often, and often does result in abuse of meds and addiction. We all face probable dependency while on narcotics for long periods of time, but addiction is a whole other, tragic ballgame.
So, I'm glad you have some relief, but please be careful with the narcotics *s*. Hopefully when you get your MRI done you can get with a doc that can help manage your pain safely.
The Following User Says Thank You to katlin09 For This Useful Post: dee088 (08-13-2011)